I went to my Lyme doc, today.
I basically begged him to switch my meds, for two reasons: the doxy makes me puke, and the metronidazole gives me an accent.
He pointed out that changing my abx would “throw the Lyme off,” which is honestly true, from what I understand, so I’m basically going to be taking cousins of the two abx I was on.
(As an aside, the “I FEEL SO FUCKING AWFUL” is a good sign that something’s dying with the introduction of the antibiotics, and while I know that intellectually, I can’t help but feel like I’m being gypped, somehow. Oh, well – I’ve had it for 16 years, I’m 30 years old, it’s not going to be a cakewalk.)
To replace the doxycycline, I will be taking azythromycin…I think 3 times a day, but honestly, I didn’t ask. I’m just relieved to not be taking the “you just ate? HERE, LET ME SHOW YOU YOUR DINNER, AGAIN” meds, any more. The doxy is also the reason I needed the parasol – I’ll still need it, and will use it (and love it, because HOW CAN YOU NOT LOVE THAT PARASOL?), but I won’t burn quite as easily on the Zithromax (Z-packs, bitches…same stuff, just a steady dose instead of the 5-day dealio you get for a sinus infection). Side effects include everything that regular antibiotics do – some stomach things, but hopefully not to the extent of the doxy, because holy crap, that was just miserable (I got used to puking through my nose – that should never happen, EVER).
(the above antibiotics attack intra-cellularly, meaning they go after the Lyme bacteria that’s loose and hanging around…I feel like I should explain why I’m taking more than one, since people have been kind of confused.)
To replace the metronidazole, I’m taking rifampin. This antibiotic is normally used for tuberculosis and pre-infections that lead to meningitis, and I’ll explain why that’s actually hilarious to me in a minute. This type of antibiotic is a “cyst-buster” – basically, the cysts that Lyme makes to reproduce while hiding out in my cells? These meds are supposed to scope them out and break them up, which makes swimming Lyme bacteria, which the above class of abx take care of. So they work together.
Anyway, if you’ve never heard of rifampin, the first side effect listed EVERYWHERE is that it turns your “tears, sputum, urine, and sweat either red or purple,” and this side effect? Is not harmful. It just happens. Hell, AD had to take it, and he said his pee looked like Tang (I won’t repeat the other thing said, as folks might not find it as funny as I did).
Note the word “sputum” – that’s what you cough up when you have wet coughs, for whatever reason. If it comes from your throat or lungs, it’s officially termed “sputum” – this includes both mucous and spit. Now…imagine that you have tuberculosis (which can cause you to cough up blood), and you’re given rifampin. You stop coughing up blood, but are now coughing up red mucous that’s colored by the medication. WTF, SCIENCE. Maybe it makes me a terrible person, but I laughed so hard when I made that connection.
Also, due to the sweating thing, I’m going to be wearing a lot more black tee shirts. It’s not like I’ll be spending much of the 3 months I’m on the stuff outside, anyway – I’ll be recovering from surgery. But still – that shit stains.
My doctor’s first words when he mentioned the rifampin was that it might make me turn orange. I was like, “Say WHAT?” but I looked it up, and that’s actually a sign that you should STOP taking it, so that was his warning, I guess? It sticks with you. It’s kind of hard on the kidneys and liver (hence the coloring changes), but my liver’s a champ, so I’m more worried about edema, especially since I’m going to be in bed for a good bit of the time I’m on it.
I asked him about my diet during recovery, because when you’re bed-ridden, you don’t exactly have a lot of choices…convenience foods become, well, convenient for your care-givers, and after the first two weeks, I’ll be on my own in the middle of the day. Granted, I’ll probably be sleeping a lot, but still. Convenience food (stuff I can keep back here within easy reach) that meets my dietary needs is hard to come by (for example – Wheat Thins GIVE ME ECZEMA – I literally just found this out. WTF, LIFE, SERIOUSLY, GET A HOBBY – I mean, I should have known better, but eczema? Come ON).
My doctor said, “With everything else going on, I’m not even going to worry about your diet. You eat whatever makes you happy.”
I celebrated on the drive home with a Son of Baconator. And I’m not even a little bit ashamed. My stomach hurts a bit, though, because it was SO MUCH FOOD, and I’m used to kind of not eating a lot, and only really eating when I take my meds. I’ll have to be more careful after surgery, obviously, but the burger is MOSTLY in my wheelhouse…it’s just the bun that’s the problem. :-P
So…that’s my update. With changing meds come changing side effects, and with the surgery coming up, my Lyme doc is mostly concerned that I make it out alive before we continue my treatment in earnest, so he’s actually told me that if the surgeons say “no antibiotics after surgery,” that…well…my Lyme treatment is on hold. Alrighty, then.